ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: FR-PO758

Tacrolimus-Induced Thrombotic Microangiopathy After Kidney Transplant

Session Information

Category: Transplantation

  • 2102 Transplantation: Clinical

Authors

  • Belal, Amer Ashaab, University of Florida College of Medicine, Gainesville, Florida, United States
  • Slater, Andrew, University of Florida College of Medicine, Gainesville, Florida, United States
  • Clapp, William L., University of Florida College of Medicine, Gainesville, Florida, United States
  • Ibrahim, Hisham, University of Florida College of Medicine, Gainesville, Florida, United States
  • Santos, Alfonso, University of Florida College of Medicine, Gainesville, Florida, United States
  • Mehta, Rohan V., University of Florida College of Medicine, Gainesville, Florida, United States
Introduction

Thrombotic microangiopathy (TMA) can present with hemolytic anemia, thrombocytopenia, and organ damage. Risks associated with post-transplant TMA include immunosuppressive drugs, viral infections, antibody-mediated rejection, and ischemia-reperfusion injury. We report a case of tacrolimus (TAC) induced TMA early after a kidney transplant (KT).

Case Description

A 73-year-old white woman with ESRD due to acute kidney injury (AKI) from high output ostomy, ulcerative colitis, proctocolectomy and ileostomy, and Hepatitis C was admitted for a deceased donor KT. Induction immunosuppression was with Basiliximab and maintenance was with Prednisone, Cellcept, and TAC, initiated within 24 hours post-KT. On postoperative day (POD) 4, hemoglobin (Hb) and platelets (PLT) dropped to 8.2 g/dL and 37,000/μL respectively. Haptoglobin was <30 mg/dL, lactate dehydrogenase was 1640 IU/L, and peripheral smear revealed schistocytes. Hematology was consulted for concern for TAC-induced TMA. ADAMTS13 activity was 72%, and the Coombs test was negative. She developed AKI requiring hemodialysis (HD) on POD 5. Allograft biopsy revealed severe TMA with coagulative necrosis (Figure 1). TAC was held, and Belatacept was initiated on POD 6. Hematology started Eculizumab on POD 7. PLT improved to 145,000/μL and the patient was discharged on dialysis on POD 12. Genetic susceptibility testing for atypical hemolytic uremic syndrome (aHUS) came back negative. She achieved renal recovery with the last HD on POD 31 and maintained a baseline creatinine of 2.2. Eculizumab was discontinued on POD 48 after 4 doses.

Discussion

Drug-induced TMA (DITMA) due to TAC can present early after KT. DITMA could be idiosyncratic or dose-related. Timely diagnosis and discontinuation of the offending agent are key to management. Eculizumab can be used as rescue therapy in severe cases.

Figure 1 Arterial fibrin thrombi and cortical necrosis (PAS, 200x)